Tennessee, 2005

Damaging Wind in Tennessee, November 28, 2005

November 28, 2005 · NWS MRX · 1 event in 1 county or zone

Anderson County line. The damage started around Poplar Creek Road in Roane County and crossed Ollis Road traveled northeast along Joel Road and then across Johnson Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The National Weather Service sent a survey team to Oliver Springs along the Roane...Anderson County line. The damage started around Poplar Creek Road in Roane County and crossed Ollis Road traveled northeast along Joel Road and then across Johnson Road. At this point the damage path entered Anderson County and continued across Bennett Road and Highway 62 and ended just beyond Richards Drive. The length of the damage was caused by straight line winds with all the debris falling in generally the same direction. The damage indicates that wind speed was generally between 70 and 80 mph.Between 20 and 30 homes were damaged with three so heavily damaged that they may face demolition. Mature trees were uprooted, other large tree trunks were snapped off like twigs and power poles and phone poles were toppled. Also, two businesses on the town's main thoroughfare, Tri-County Boulevard, were heavily damaged, including a RaceWay gas station, where the awnings over the gas pumps was ripped off and four gas pumps were overturned. The other business was Green's Farm and Garden Coop which lost a roof and some siding on a storage building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 28, 9:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 28, 9:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EST MON NOV 28 2005

.DISCUSSION...CURRENT FORECAST APPEARS TO BE GENERALLY ON TRACK AS
CONVECTIVE BAND PROGRESSES SLOWLY THROUGH THE FORECAST AREA. WILL
UPDATE ZONE TO FRESHEN WORDING SOMEWHAT BUT MAJOR CHANGES DO NOT
APPEAR WARRANTED AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...AND WEST POLK.

VA...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.
&&

LCM
Hazardous weather outlook, Nov 28, 4:06 AM EST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST MON NOV 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM CST MON NOV 28 2005 /406 AM EST MON NOV 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG SOUTHERLY WIND WILL BRING AN INCREASINGLY WARM AND MOIST
AIR TO THE AREA. THIS COMBINED WITH STRONG WIND SHEAR ALOFT WILL
LEAD TO A THREAT OF SEVERE WEATHER ACROSS THE AREA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS...WITH LARGE HAIL ALSO
BEING A THREAT. SOME TORNADOES WILL ALSO BE POSSIBLE. LOCATIONS
WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE IN THE SOUTHERN
CUMBERLAND PLATEAU AND THE SOUTHERN TENNESSEE VALLEY. THE TIME OF
THE GREATEST SEVERE WEATHER THREAT WILL LIKELY BE FROM AROUND
SUNSET IN THE PLATEAU COUNTIES TO AROUND MIDNIGHT IN THE MOUNTAINS.

THE STRONG SOUTHERLY WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL
ALSO RESULT IN WINDS IN THE MOUNTAINS TODAY AND TONIGHT BETWEEN 15
AND 25 MPH...WITH GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON THROUGH TONIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD
MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 89 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
November 28, 10:15 PM EST to 10:30 PM EST
Where
Roane County, 4 mi SSW of Oliver Spgs
Measured
65 kt (75 mph) estimated sustained
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
36.000, -84.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479536.